Missouri, 2002

Damaging Wind in Missouri, May 6, 2002

May 6, 2002 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 6, 3:00 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, May 6, 3:00 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
400 AM CDT MON MAY 6 2002

HV DECIDED TO HOIST A FLOOD WATCH THIS MORNING ALG AND NORTH OF
I-70.  BOW ECHO OVR WRN MO HAS WKND AND BCM MORE E/W ORIENTED WITH
CORRESPONDING OUTFLOW BNDRY LYING FM WC IL TO JUST SOUTH OF MKC AND
CONTD FRCG ALG AND NORTH OF BNDRY TO LAST FOR AT LEAST A FEW MORE
HRS.  MCS OVR SE NEB ALSO BGNG TO TAKE THE ESE TURN AND CMF VECTORS
AND H85-30 THCKNS SUGGEST IT SHUD NEARLY FOLLOW BHD PRVS CLUSTERS.
TRAINING OF CELLS AND OF MCSS ALG WITH HI PWS SUPPORTS POTNTL FOR
SOME LCLY HVY RNFL.

PRVS DISC...
AT LEAST 3 WAVES OF CNVCTN LINED UP AT THIS TIME FM STL INTO NW MO.
THE MOST ORGANIZED OF THE GROUP IS THE BOW ECHO IN NW MO...OTW THE
OTHER TWO ONLY SHOW MARGINAL ORGANIZATION. THEY ARE ALL MOVG TO THE
ESE AT A DECENT CLIP. ACTVTY IS OCCURING WITHIN A BROAD RGN OF MCON
AND WAA IN ASSOCN WITH 60+ KT LLJ AS INDCTD ON PROFILERS...AND WITH
LRG SCALE LIFT ASSOCD WITH SHRTWV TROF FM CNTRL IA INTO NW MO. MDLS
SHOW LLJ CONTG TO VEER TO MORE WSW THIS MRNG IN ASSOCN WITH THE
MIGRATING SHRTWV WHICH SHUD KP ACTVTY PROGRESSIVE.  QUESTION IS ANY
RENEWED DVLPMNT THIS MRNG ON THE WRN UPWIND FLANK OF THE OUTFLOW
BNDRY STRETCHING FM NE MO SOUTH OF MKC INTO EC KS.  I WUD THINK THAT
ANY NEW DVLPMNT IF IT OCCURS WUD TEND TO KP MAINLY TO THE WEST OF
THE FA.  WL HV TO KP A WARY EYE ON THE NEW MCS OVR ERN NEB.  OTW
AFTER THE PRESENT CNVCTN ENDS...ATTENTION WL TURN TO AMS RCVRY AND
RENEWED DVLPMNT THIS AFT/EVNG.  ETA INDCTG THAT SIG RCVRY SHUD TAKE
PLACE THIS AFT WITH NEW GENESIS LATE AFT/EVNG IN VERY UNSTBL AIR OVR
NW MO ALG RESIDUAL BNDRYS.  OTW FNT ACRS NRN MO ALSO SEEMS TO BE
PRIME LCTN IF OTR MORE SRN BNDRYS DONT PROVIDE MAIN FOCUS.  WL KP
HI CHC POPS INTO THE LIKELY CAT NOW UNTIL AFT MAIN CD FROPA WED
NGT.  THIS MRNG STRMS MAY LAY THE GRND WORK FOR PSBL FLOOD WATCH
LATER PDS...AS WL LIKELY CONT TO SEE NMRS CNVCTV CLUSTERS.  ATTM THE
MOST PRONE AREAS LKS I-70 NORTH.  TMPS A COIN-TOSS DEPENDING ON AMT
OF CLDS.

.STL...FLOOD WATCH THIS MRNG FOR NE...CNTRL..EC MO AND WC ANS SW IL
       GNRLY ALG AND NORTH OF I-70
GLASS

In the hours before

Special weather statement, May 6, 7:15 AM CST, 0 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-062100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
815 AM CDT MON MAY 6 2002

THREATS THROUGH TONIGHT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT
ACROSS ALL OF MISSOURI AND ILLINOIS.  LOCALLY HEAVY RAINFALL IS
POSSIBLE TODAY AND TONIGHT ACROSS MOST OF THE REGION AS WELL.

DISCUSSION...
A COMPLEX OF SHOWERS AND THUNDERSTORMS OVER NORTHERN MISSOURI WILL
MOVE SOUTHEAST ACROSS MISSOURI AND WESTERN ILLINOIS THIS MORNING.
THIS LINE OF STORMS MAY PRODUCE DAMAGING WINDS...LARGE HAIL AND
LOCALLY HEAVY RAINFALL.  A LULL IN ACTIVITY IS EXPECTED FROM EARLY
TO LATE AFTERNOON...THEN THUNDERSTORMS ARE EXPECTED TO REDEVELOP BY
EARLY EVENING OVER WESTERN MISSOURI AND EASTERN KANSAS ON BOUNDARIES
LEFT FROM THIS MORNINGS THUNDERSTORMS. SEVERAL COMPLEXES OF
THUNDERSTORMS ARE THEN EXPECTED TO ORGANIZE AND TRAVERSE THE
NORTHERN HALF OF MISSOURI INTO WESTERN ILLINOIS TONIGHT.  BESIDES A
SEVERE WEATHER THREAT CONSISTING OF DAMAGING WINDS AND
HAIL...LOCALLY HEAVY RAINFALL WILL ONCE AGAIN BE POSSIBLE.

OUTLOOK FOR TUESDAY AND WEDNESDAY...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER ALL OF MISSOURI
AND ILLINOIS ON TUESDAY AND WEDNESDAY.

GLASS

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.

The radar

The St Louis radar (KLSX), 143 km away, was scanning. The volume nearest the first event began at 13:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
May 6, 7:15 AM CST
Where
Marion County, Palmyra
Measured
55 kt (63 mph)
Reported by
NEWSPAPER
Coordinates
39.800, -91.533

Thunderstorm wind gusts down some trees in the Palmyra area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290853.